Kansas, 2004

Flash Flooding and Damaging Winds in Kansas, July 8 to 9, 2004

July 8 to 9, 2004 · NWS GID · 11 events in 5 counties and zones

Severe thunderstorms rolled over north central Kansas for the third time in a week. The thunderstorms produced strong winds of 55 to 65 mph across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms rolled over north central Kansas for the third time in a week. The thunderstorms produced strong winds of 55 to 65 mph across the area. Compared to the two previous storms, damage was very little and minor. Flooding was reported in southern Mitchell County after heavy rain doused the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 2:21 PM CST, 8 hours 57 minutes earlier.

Area forecast discussion, Jul 8, 2:21 PM CST, 8 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU JUL 08 2004

.SHORT TERM...LATEST SURFACE ANALYSIS REVEALS A STALLED OUT WARM
FRONT SITTING ACROSS NORTHERN KANSAS WHILE A WEAK COLD FRONT IS
MOVING INTO NORTHWEST NEBRASKA.  DEEP BOUNDARY LAYER MOISTURE AND
RESULTANT HIGH INSTABILITY IS PRESENT ON BOTH SIDES OF THE WARM
FRONT...BUT CAPPING IS VERY STRONG AT THIS TIME.  WATER VAPOR
IMAGERY REVEALS TWO DISTINCT WAVES TO IMPACT AREA THIS EVENING.
FIRST WAVE IS CURRENTLY ACROSS THE PLAINS AND HAS PRODUCED A THICK
FIELD OF SHALLOW CU FROM NORTH CENTRAL KANSAS INTO EASTERN
NEBRASKA.  HOWEVER...IT APPEARS AT THIS TIME AS THOUGH CAP WILL
LIKELY REMAIN TOO STRONG FOR DEEP CONVECTION TO INITIATE WITH THIS
WAVE.  THIS SHIFTS ATTENTION TOWARD THE SECOND WAVE CURRENTLY MOVING
ACROSS WYOMING.  ANTICIPATE CONVECTION TO FIRE OVER THE HIGH PLAINS
BY EVENING AS WAVE ENCOUNTERS BETTER INSTABILITY.  AS LLJ FORMS
OVER AREA BY 06-09Z TIME FRAME...THIS CONVECTION WOULD MOVE INTO
CWA.  NOCTURNAL SEVERE THREAT WILL BE MORE OR LESS CONFINED TO WIND
AND HAIL.

UPPER RIDGE THEN BEGINS TO AMPLIFY ACROSS THE CENTRAL PLAINS BY
FRIDAY INTO SATURDAY.  THIS WILL ALLOW WEAK WARM FRONT TO
ESSENTIALLY BECOME DIFFUSE WHILE LEE TROUGH STRENGTHENS OVER THE
HIGH PLAINS.  THIS WILL MEAN A COUPLE OF THINGS FOR FORECAST
AREA...MUCH WARMER TEMPERATURES BEHIND GOOD WAA OVER THE NEXT
COUPLE OF DAYS...AND MUCH LOWER CHANCE OF PRECIP. ANY PRECIP CHANCE
LIKELY WILL BE CONFINED TO AREAS WEST OF HIGHWAY 183 AS AN
OCCASIONAL CELL DRIFTS OFF OF THE HIGH PLAINS INTO WESTERN CWA.
WILL AIM TEMPERATURES INTO THE UPPER 80S TO MID 90S BOTH DAYS.

.LONG TERM...SUNDAY THROUGH THURSDAY.  QUESTION REMAINS HOW STRONG
THE UPPER RIDGE BUILDS INTO THE PLAINS AND THEN WHETHER IT HOLDS ITS
POSITION IN THE LATTER PART OF THE WEEK OR GETS PUSHED SOUTH AS
CANADIAN WAVES MOVE ACROSS. TEMPERATURES HAVE STRUGGLED TO REACH THE
UPPER 80S AND 90S PAST COUPLE OF DAYS WITH BOUNDARIES HANGING OVER
OR JUST SOUTH OF CWA.  THINKING IS THAT AS UPPER RIDGE CONTINUES TO
BUILD THE WESTERLIES WILL SHIFT TO THE NORTH FINALLY ALLOWING WARMUP
AND DRYING THINGS OUT INTO THE FIRST PART OF THE WORK WEEK. MID 90S
SEEM REASONABLE MONDAY AND TUESDAY. OPERATIONAL GFS WANTS TO PUSH
RIDGE BACK DOWN WED AND THURS PUTTING US BACK INTO BETTER NORTHWEST
FLOW WHICH WOULD COOL THINGS OFF SLIGHTLY AND BRING BACK CHANCE OF
PRECIPITATION. ECMWF LOOKS TO KEEP HIGHER HEIGHTS IN REGION. FOR NOW
WILL DROP HIGH TEMPERATURES JUST A LITTLE FOR DAYS 6 AND 7 BUT PLAN
TO KEEP DRY FORECAST GOING UNTIL BETTER CONSISTENCY ON SITUATION CAN
BE OBTAINED.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&

AWJ/RE
Hazardous weather outlook, Jul 8, 3:37 PM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT THU JUL 8 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
437 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST PRIMARILY LATE THIS
EVENING AND OVERNIGHT HOURS OVER MOST OF THE OUTLOOK AREA.
THUNDERSTORMS ARE EXPECTED TO FORM OVER THE HIGH PLAINS BY EARLY THIS
EVENING AND THEN WILL MOVE INTO THE OUTLOOK AREA DURING THE MID
EVENING TO OVERNIGHT HOURS.  STRONG AND DAMAGING WINDS ALONG WITH
LARGE HAIL WILL BE POSSIBLE WITH ANY OF THESE STORMS.  HEAVY RAINFALL
FROM THESE STORMS MAY ALSO PRODUCE SOME ISOLATED AREAS OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN LATE FRIDAY AFTERNOON THROUGH
SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT ACROSS THE OUTLOOK
AREA.

AWJ

In the hours before

Local storm report, Jul 8, 10:09 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1109 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND GST     4 W COZAD               40.86N 100.06W
07/08/2004  45 MPH           DAWSON             NE   LAW ENFORCEMENT

1029 PM     HAIL             4 W COZAD               40.86N 99.99W
07/08/2004  0.75 INCH        DAWSON             NE   LAW ENFORCEMENT

1040 PM     TSTM WND GST     COZAD                   40.86N 99.99W
07/08/2004  60 MPH           DAWSON             NE   PUBLIC

            EAST WINDS AT 60-70 MPH WITH HAIL OF UNKNOWN SIZE

1041 PM     TSTM WND GST     JOHNSON LAKE            40.68N 99.85W
07/08/2004  70 MPH           GOSPER             NE   LAW ENFORCEMENT

            POWER OUT AT JOHNSON LAKE

1058 PM     TORNADO          3 W SUMNER              40.95N 99.56W
07/08/2004                   DAWSON             NE   EMERGENCY MNGR

1105 PM     TSTM WND GST     ELWOOD                  40.59N 99.86W
07/08/2004  70 MPH           GOSPER             NE   PUBLIC

            SOME LARGE BRANCHES DOWN...WITH HEAVY RAINFALL

&&

HJS
Local storm report, Jul 8, 10:43 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1143 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     BERTRAND                40.53N 99.63W
07/08/2004  60 MPH           PHELPS             NE   PUBLIC

1120 PM     TSTM WND GST     8 W KEARNEY             40.70N 99.24W
07/08/2004  62 MPH           BUFFALO            NE   AMATEUR RADIO

            AT HIGHWAY 30 AND EVERGREEN ROAD

1126 PM     TSTM WND DMG     ELWOOD                  40.59N 99.86W
07/08/2004                   GOSPER             NE   PUBLIC

            TREE LIMBS DOWN AT HWY 6 AND HWY 34

&&

HJS

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 05:20 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 8, 11:18 PM CST
Where
Phillips County, 3 mi N of Phillipsburg
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.800, -99.317

Thunderstorm Wind, Smith

When
July 8, 11:41 PM CST
Where
Smith County, Smith Center
Measured
59 kt (68 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
39.783, -98.783

Thunderstorm Wind, Rooks

When
July 8, 11:44 PM CST
Where
Rooks County, Stockton
Measured
51 kt (59 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
39.433, -99.283

Thunderstorm Wind, Osborne

When
July 9, 12:06 AM CST
Where
Osborne County, Osborne
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
39.433, -98.700

Thunderstorm Wind, Mitchell

When
July 9, 12:36 AM CST
Where
Mitchell County, Beloit
Measured
54 kt (62 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
39.467, -98.117

Thunderstorm Wind, Mitchell

When
July 9, 12:50 AM CST
Where
Mitchell County, 2 mi W of Tipton
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -98.517

Thunderstorm Wind, Mitchell

When
July 9, 12:51 AM CST
Where
Mitchell County, Beloit
Measured
59 kt (68 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
39.467, -98.117

Thunderstorm Wind, Mitchell

When
July 9, 1:00 AM CST
Where
Mitchell County, Glen Elder
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -98.300

Thunderstorm Wind, Mitchell

When
July 9, 1:14 AM CST
Where
Mitchell County, 5 mi E of Hunter
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -98.300

Flash Flood, Mitchell

When
July 9, 3:30 AM CST to 6:00 AM CST
Where
Mitchell County, Hunter
Reported by
LAW ENFORCEMENT
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Flash Flood, Mitchell

When
July 9, 5:45 AM CST to 8:00 AM CST
Where
Mitchell County, 7 mi SE of Beloit
Reported by
AMATEUR RADIO
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411208, 5411209, 5411210, 5411211, 5411212, 5411213, 5411214, 5411215, 5411216, 5411217, 5411218.